Alert archive / Kentucky / Flash Flood Watches in 2016
Flash Flood Watch 7, NWS Jackson, KY
NWS Jackson, KY issued this flash flood watch at Jul 7, 2016, 4:20 PM EDT for 27 counties in Kentucky. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2016, 4:20 PM EDT (20:20 UTC)
- Expired
- Jul 8, 2016, 11:36 PM EDT
- In force
- 31 hr
- Issued by
- NWS Jackson, KY
- Flood severity
- None
All 27 counties
Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Floyd County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 29 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Jul 7, 4:08 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 7, 4:08 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Jackson KY 408 PM EDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday night) Issued at 349 PM EDT THU JUL 7 2016 Multiple rounds of showers/thunderstorms remain in the offing through the end of the week as a hot and moist airmass resides across eastern Kentucky. The first of these will move in late this afternoon and this evening, mainly across the Lake Cumberland region and Interstate 75 corridor. This is stemming from a long-lived mesoscale convective system currently making steady headway into south central Kentucky. Given recent rainfall amounts of 1-2 inches last night into this morning, have hoisted a Flash Flood Watch through tonight west of a Estill to Lee to Owsley to Clay to Knox to Whitley County line. Will also watch the developing strong/damaging wind potential as a squall line/bow attempts to develop on the leading edge. Following this initial round of activity, a second and perhaps more widespread round will be possible after midnight as a wave of upper energy skirts through the lower Great Lakes and Ohio Valley. Should see a break in precipitation Friday morning into the afternoon, but the redevelopment of showers/storms will take place in an oppressive airmass characterized by temperatures near 90 degrees and dewpoints in the low 70s. Forcing will be made possible by a Great Lakes upper trough and associated frontal boundary moving southeast across the Ohio Valley. Main development should occur very late Friday afternoon through the evening as low level forcing increases along with deep layer wind fields increasing 0-6 km shear to near 35 knots. Will have to monitor the threat for training storms and flooding as storm motions look to roughly parallel the forcing. Even without significant training, impressive instability in a loaded airmass will promote torrential rainfall in any thunderstorms that develop. Hints of some mid level dry air in tandem with inverted-v forecast soundings suggest downburst potential as evaporate cooling accelerates downward airflow in developing cold pools. Drier air will move in Friday night into Saturday morning, decreasing precipitation chances from northwest to southeast. .LONG TERM...(Saturday through Thursday) Issued at 300 PM EDT THU JUL 7 2016 The models were in good agreement to begin the period, with both the GFS and ECMWF pushing the last bit of precipitation out of eastern Kentucky by late early Saturday evening. A ridge of high pressure is then expected to build across the region Saturday night and most of Sunday, bringing warm and dry weather to eastern Kentucky. The model data becomes discombobulated from Sunday night onward, with issues arising regarding the timing and tracks of relevant weather systems across the CONUS and the evolution and distribution of precipitation associated with these systems. The blended model data does try to bring showers and storms back into eastern Kentucky by late Sunday afternoon, so the new forecast will reflect that trend. After around 21Z on Monday, however, the models begin to diverge. The ECMWF quickly takes any precipitation we may see on Monday, and moves it out of the area between 0 and 6Z Tuesday. The GFS20, on the other hand, brings an area of low pressure up the spine of the Appalachian Mountains, and therefore scattered showers and storms to eastern and central Kentucky Monday night through Tuesday. The GFS then stalls out its area of low pressure over the central Appalachians, and keeps a shield of precipitation spinning over the region through the end of the week. The GFS even brings another area of low pressure out of the northern Plains and across the Great Lakes late in the week, which would be out weather maker for that time frame. The ECMWF model, however, keeps our region dry from late Monday night through early Wednesday afternoon, and then has very sporadic and disorganized areas of precipitation popping up across the area through Friday. That all being said, the general model blend was used to create the extended part of the forecast, with a few detail tweaks based on the latest GFS run. At this point it appears that the best chance for rain will be from Tuesday night through Friday, per the GFS. Temperatures during the period should max out in the mid to upper 80s each day, and in the mid to upper 60s each night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 225 PM EDT THU JUL 7 2016 Showers lingering from this morning have mostly exited eastern Kentucky. Still seeing some MVFR/IFR ceilings/visibilities this afternoon, but expecting those to erode by mid-late this afternoon. KSME/KLOZ will stand the best chance for a round of showers/storms late this afternoon into early this evening as a complex of storms approaches from western Kentucky. Thus, a better chance for fog may play out at these sites given greater recent rainfall. Thunderstorms then look to be a possibility for all sites after midnight as a wave of energy moves through the lower Great Lakes and Ohio Valley. May see enough mixing to negate widespread sub-VFR ceilings/visibilities, but will have to monitor trends into this evening. Southwest winds will become breezy/gusty by early Friday afternoon as additional showers/storms become possible after 18Z Friday. && .JKL Watches/Warnings/Advisories... Flash Flood Watch through Friday morning for KYZ058-068-069-079- 080-083>086-111-114-116. && SHORT TERM...GUSEMAN LONG TERM...AR AVIATION...GUSEMAN
Hazardous weather outlook, Jul 7, 8:21 AM EDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 821 AM EDT THU JUL 7 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081530- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 821 AM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY INTO WEDNESDAY. SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND HEAVY RAIN BEING THE MAIN THREATS. THE STRONGEST STORMS COULD ALSO PRODUCE HAIL. ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END OF THE WORK WEEK. ON FRIDAY...HEAT INDICES SHOULD APPROACH OR REACH 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP/DJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:29 PM EDT | Special Weather Statement | JKL | Floyd, Knott | 46 min |
| Jul 6, 8:54 PM EDT | Special Weather Statement | JKL | Pike | 66 min |
| Jul 7, 3:11 AM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Wayne | 3 hr |
| Jul 7, 4:49 AM EDT | Areal Flood Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle, Wayne | 6 hr |
| Jul 7, 5:02 AM EDT | Areal Flood Advisory | JKL | Bell, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more | 6 hr |
| Jul 7, 5:32 AM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Lee, Owsley, Powell, Rockcastle and 1 more | 6 hr |
| Jul 7, 6:52 AM EDT | Areal Flood Advisory | JKL | Elliott, Johnson, Magoffin, Menifee, Morgan, Powell and 2 more | 6 hr |
| Jul 7, 4:49 PM EDT | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne | 3 hr |
| Jul 7, 5:13 PM EDT | Special Weather Statement | JKL | Wayne | 32 min |
| Jul 7, 5:23 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 52 min |
| Jul 7, 5:28 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 32 min |
| Jul 7, 5:55 PM EDT | Flash Flood Warning | JKL | Jackson, Laurel, Rockcastle | 3 hr |
| Jul 7, 6:00 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Estill, Jackson, Laurel, Lee, Owsley and 2 more | 45 min |
| Jul 7, 6:03 PM EDT | Flash Flood Warning | JKL | Knox, Whitley | 3 hr |
| Jul 7, 6:15 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Knox, Laurel, Whitley | 30 min |
| Jul 7, 6:45 PM EDT | Special Weather Statement | JKL | Bell, Clay, Harlan, Leslie, Perry | 30 min |
Nearby
Flash Flood Watches in Kentucky, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.